Florida, 2022

Hail and Damaging Wind in Florida, April 30, 2022

April 30, 2022 · NWS TBW · 4 events in 3 counties and zones

A funnel cloud, severe wind and hail, as well as lightning damage to a home produced by afternoon sea breeze thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A funnel cloud, severe wind and hail, as well as lightning damage to a home produced by afternoon sea breeze thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 30, 2:13 PM EST, 5 minutes earlier.

Area forecast discussion, Apr 30, 2:13 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
313 PM EDT Sat Apr 30 2022

.DISCUSSION...
High pressure will continue to ridge across the area for the next
several days, with SE flow turning onshore near the coast in the
afternoon, and scattered to numerous showers and thunderstorms
possible along the sea breeze and outflow boundaries. A little
drier air will move over the area on Monday, lowering rain chances
to isolated to scattered then, but moisture recovers quickly. A
frontal boundary will settle into northern FL Thursday through the
end of the week, with winds turning to the S and SW. High
temperatures will be in the mid 80s to lower 90s through the
period, and lows in the 60s to lower 70s near the coast.

&&

.AVIATION...
Already seeing some convection this afternoon, so have included
some tempos through 22/23z this evening for the storms, but they
could linger through 02z before dissipating fully so have VCTS
continuing. Winds return to the E/SE for the late evening and
overnight hours, then increase again from the SE after 14z. MVFR
to IFR possible in storms, otherwise VFR prevails.

&&

.MARINE...
High pressure will continue across the area keeping a general SE
flow across the coastal waters through Wednesday with afternoon
sea breezes turning winds onshore near the coast each day. The
high shifts SE for Thursday, turning winds more to the S/SW and
then a stronger onshore component in the afternoon. Scattered to
numerous showers and thunderstorms will be possible each afternoon
and evening as storms push offshore from diurnal convection. No
headlines are expected through the period, but winds and seas will
be higher near the thunderstorms.

&&

.FIRE WEATHER...
No concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  68  87  70  88 /  50  50   0  20
FMY  66  89  68  90 /  40  50  10  20
GIF  67  88  67  90 /  30  60   0  30
SRQ  65  88  68  88 /  50  40   0  20
BKV  63  88  64  90 /  50  40   0  20
SPG  71  85  73  87 /  50  40   0  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
DECISION SUPPORT...49/Pearce

In the hours before

Special weather statement, Apr 30, 2:15 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
315 PM EDT Sat Apr 30 2022

FLZ155-160-255-260-302000-
Inland Manatee FL-Coastal Manatee FL-Inland Sarasota FL-
Coastal Sarasota FL-
315 PM EDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Manatee
and northwestern Sarasota Counties through 400 PM EDT...

At 315 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ellenton, or near Bradenton. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sarasota, Bradenton, Palmetto, Lakewood Ranch, Ellenton, Sarasota
Springs, South Gate Ridge, Lake Sarasota, Saint Armands Key, North
Sarasota, Memphis, Sarasota Bradenton Airport, West Samoset,
Southgate, The Meadows, Ridge Wood Heights, South Bradenton, Parrish,
South Sarasota and West Bradenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2764 8263 2764 8225 2727 8227 2726 8264
      2727 8265
TIME...MOT...LOC 1915Z 092DEG 4KT 2749 8251

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

TBW

The radar

The Tampa radar (KTBW), 96 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charlotte

When
April 30, 2:18 PM EST
Where
Charlotte County, 2 mi SE of Solana
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
26.919, -81.997

ASOS site KPGD Punta Gorda Airport reported a 58 mph wind gust.

Funnel Cloud, Hillsborough

When
April 30, 3:26 PM EST
Where
Hillsborough County, 0.92 mi NE of Town N Country
Reported by
Broadcast Media
Coordinates
28.010, -82.570

Broadcast media relayed video of a brief funnel cloud near Town 'N' Country.

Hail, Lee

When
April 30, 4:36 PM EST
Where
Lee County, 2.76 mi N of Lehigh Acres
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
26.640, -81.630

Broadcast media relayed picture from public of 1-inch hail near Lehigh Acres.

Lightning, Hillsborough

When
April 30, 4:53 PM EST
Where
Hillsborough County, 7.32 mi W of Tarpon
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
28.070, -82.700

Florida Department of Emergency Management reported a residential structural fire caused by lightning from a nearby thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012609, 1012613, 1012608, 1012607.